Unfortunately, many medications meant to help treat and relieve pain and other health issues can have damaging side effects. The American Speech-Language-Hearing Association (ASHA) reports that over 200 medications actually damage the inner ear, causing cause tinnitus, hearing loss, or balance issues. These medications are referred to as “ototoxic” and can cause temporary or permanent hearing loss.
Signs of Hearing Loss and Tinnitus
Many suffering from hearing loss often don’t realize they have an issue since it can happen gradually. Early signs of hearing loss include:
- Difficulty following conversations, especially with background noise
- The inability to hear high-pitched sounds, like children’s voices, birds, or doorbells
- Asking people to repeat themselves
- Listening to music or tv at a high volume
Tinnitus affects over 50 million adults in the U.S. and refers to a buzzing, hissing, or ringing sensation in one or both ears. Cases of tinnitus can be constant or occasional, and they are often coupled with hearing loss.
Medications for Pain Relief
Common pain relievers, such as aspirin and ibuprofen, are known as “non-steroid-anti-inflammatory drugs”—or NSAIDs—and can cause hearing loss if taken continually or in very large doses since they can reduce blood flow to the cochlea (inner ear). The risk of developing hearing loss is relatively low if taken as recommended.
Both Cisplatin and Vincristine are chemotherapy treatments that are also considered ototoxic. Cisplatin commonly treats testicular, ovarian, and bladder cancers, while Vincristine helps treat leukemia, lymphoma, neuroblastoma, other cancers, and even some blood disorders. Currently, researchers are looking into alternatives since these treatments can cause temporary or permanent hearing loss, as well as vertigo and tinnitus.
Diuretics for High Blood Pressure and Heart Disease
Diuretics taken to treat high blood pressure and heart disease may reduce blood flow to the cochlea, resulting in temporary hearing loss or tinnitus. These medications can disrupt the blood-cochlea barrier, allowing toxic chemicals or pathogens to enter the inner ear.
There are a wide variety of antibiotics used to treat bacterial infections. Aminoglycosides are a classification of antibiotics that treats severe infections (e.g., meningitis) if another antibiotic treatment hasn’t worked. While this type of antibiotic isn’t used often, it can still cause hearing loss if administered in large doses.
Never alter your dosage or stop taking prescribed medication without consulting your physician first. If you are experiencing symptoms of hearing loss or tinnitus, contact your physician immediately. While permanent hearing loss and tinnitus aren’t reversible, Associated Hearing Professionals can help improve your quality of life and comfort with hearing aids specific to your needs. Call 314-725-2686 or contact us online to schedule an appointment at our St. Louis or Chesterfield office.